Oklahoma, 2004

Hail and Damaging Winds in Oklahoma, June 16 to 17, 2004

June 16 to 17, 2004 · NWS OUN · 6 events in 4 counties and zones

5 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 16, 7:32 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 16, 7:32 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
832 PM CDT WED JUN 16 2004

THUNDERSTORMS FROM WESTERN KANSAS...SOUTHWARD INTO THE WESTERN TEXAS
PANHANDLE...CONTINUE TO SLOWLY WEAKEN AS THEY MOVE INTO A SLIGHTLY
LESS UNSTABLE AND WEAKER SHEAR ENVIRONMENT FARTHER EAST. 00Z
DDC/AMA/OUN SOUNDINGS REVEAL WEAK TO MODERATELY UNSTABLE AIRMASS
WITH A STRONGER CAP OVER THE MAIN BODY OF OKLAHOMA DUE TO SUBSIDENCE
PROVIDED BY SHORTWAVE RIDGE. ALTHOUGH COLD POOL GENERATED BY THESE
STORMS HAS BEEN SIGNIFICANT...OUTFLOW BOUNDARY HAS ALREADY BEGUN TO
RACE AHEAD OF THE STORMS WITH A GENERAL WEAKENING TREND NOTED IN THE
CELLS OVER THE LAST 30 MINUTES OR SO. DESPITE THE WEAKENING...WE DO
EXPECT WIDESPREAD -TSRA TO OVERSPREAD PORTIONS OF NORTHWEST OKLAHOMA
IN THE NEXT HOUR WITH THE POSSIBILITY OF ADDITIONAL STORMS AFFECTING
OTHER PARTS OF WESTERN AND NORTHERN OKLAHOMA AND WESTERN NORTH TEXAS
LATER IN THE NIGHT. EXACTLY HOW QUICKLY THESE STORMS DISSIPATE IS
UNSURE. UPPER LEVEL DIFFLUENT FLOW EAST OF THE EXISTING THUNDERSTORM
COMPLEX COMBINED WITH A WEAK LOW LEVEL JET ACROSS THE PANHANDLES...
MAY ALLOW THESE STORMS TO PERSIST LONGER THAN PROJECTED.

JAMES

-------------------------
233 PM CDT WED JUN 16 2004

.DISCUSSION...
UPR LOW OVR E TX WILL LIFT NE TONIGHT. A FEW LINGERING SHWRS/TSTMS
ARE POSSIBLE TONIGHT ACROSS SE PORTIONS OF FA ASSOCIATED WITH THIS
LOW. THIS WILL END TONIGHT AS LOW MOVES FAR ENOUGH EAST. COMPLEX OF
STORMS EXPECTED TO DEVELOP OVR EASTERN CO AND NM/WESTERN KS AGAIN
THIS AFTN/EVENING. THESE STORMS COULD EVENTUALLY MOVE INTO NORTHWEST
OK TONIGHT AND MOVE ACROSS THE AREA. MID AND UPR LVL RIDGING IS
EXPECTED TO STILL BE IN PLACE OVR THE AREA AND COULD LIMIT THE
NUMBER OF SHWRS/TSTMS LIKE TODAY. HOWEVER...WITH EAST TX LOW MOVING
EAST...RIDGE MAY NOT BE AS STRONG. STILL SOME UNCERTAINTY TO HOW FAR
SOUTH FRONT WILL PUSH FOR THE NEXT FEW DAYS. BELIEVE FRONT WILL
REMAIN IN KS WITH OUTFLOW BOUNDARIES FROM MCS MOVING INTO AREA FOR
THE NEXT FEW DAYS. UPR LOW OVR N MEXICO/S AZ EXPECTED TO LIFT NE AND
MOVE ACROSS PLAINS THURS AS SHORTWAVE. WITH THIS SHORTWAVE MOVING
ACROSS THE AREA AND OUTFLOW BOUNDARY LIKELY IN THE AREA...
SHWRS/TSTMS WILL CONT TO BE POSSIBLE THRU THE DAY THURS. KEPT TEMPS
IN NORTHERN OK COOLER...WITH CLOUDS LEFT OVR FROM MCS REMAINING
ACROSS THE AREA LIMITING AMOUNT OF SUNSHINE.

FORECAST WILL REMAIN DRY SUN INTO EARLY NEXT WEEK AS RIDGE BECOMES
MORE ESTABLISHED ACROSS THE SOUTHERN PLAINS. HOWEVER...GFS
INDICATING AN UPR LVL DISTURBANCE MOVING NORTH OUT OF NORTHERN
MEXICO AND MOVING ACROSS OKLAHOMA SUNDAY ALONG WITH A MID LVL WAVE.
IF THIS HAPPENS SHWRS/TSTMS ARE POSSIBLE. WILL KEEP FORECAST DRY
ATTM BUT LATER SHIFTS MAY NEED TO ADD POPS.
&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  89  71  90 /  20  30  30  20
HOBART OK         70  91  70  91 /  20  20  20  20
WICHITA FALLS TX  72  94  72  94 /  10  20  20  10
GAGE OK           65  87  67  87 /  40  30  40  20
PONCA CITY OK     69  87  70  86 /  30  30  40  30
DURANT OK         72  91  73  92 /  20  20  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

25
Hazardous weather outlook, Jun 16, 9:59 PM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1059 PM CDT WED JUN 16 2004

OKZ004>048-050>052-TXZ083>090-171200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
MAINLY WEST OF A LINE FROM PONCA CITY...TO ANADARKO...TO SEYMOUR
TEXAS.

TIMING...
THROUGH THE OVERNIGHT HOURS.

IMPACTS...
WIND GUSTS TO 65 MPH AND ONE INCH DIAMETER HAIL WILL BE POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR THE POSSIBILITY OF SEVERE WEATHER
OVERNIGHT.

DISCUSSION...
LARGE CLUSTERS OF THUNDERSTORMS THAT HAVE DEVELOPED OVER WESTERN
KANSAS...AND THE TEXAS PANHANDLE...WILL MOVE EASTWARD OVERNIGHT...
AFFECTING PORTIONS OF WESTERN AND NORTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS. VERTICAL WIND SHEAR WILL BE WEAK...HOWEVER A FEW OF
THESE STORMS COULD STILL BE ACCOMPANIED BY WINDS TO 65 MPH...AND
HAIL TO THE SIZE OF QUARTERS. THE HIGHEST CHANCE OF SEVERE WEATHER
WILL BE ACROSS PORTIONS OF WEST CENTRAL AND SOUTHWEST OKLAHOMA...AND
WESTERN NORTH TEXAS...WHERE INSTABILITY WILL BE HIGHEST...AND WHERE
TWO THUNDERSTORM COMPLEXES MERGE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUN 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
A FRONT IS FORECAST TO STALL ACROSS KANSAS FOR THE REST OF THIS
WEEK.  THUNDERSTORM COMPLEXES WILL FORM IN EASTERN COLORADO OR NEW
MEXICO EACH AFTERNOON AND EVENING... AND MAY AFFECT NORTHWEST
OKLAHOMA EACH NIGHT.  IT APPEARS THAT AN UPPER-LEVEL RIDGE WILL
BUILD OVER THE AREA LATE IN THE WEEKEND INTO EARLY NEXT WEEK...
WHICH WILL LIMIT THE CHANCES OF STORMS.  THERE IS A POSSIBILITY THAT
SMALL UPPER-LEVEL FEATURES COULD DEVELOP WITHIN THE RIDGE AND BRING
A CHANCE OF STORMS... BUT THAT IS VERY UNCERTAIN AT THIS TIME.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

JAMES

In the hours before

Special weather statement, Jun 16, 7:45 PM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
845 PM CDT WED JUN 16 2004

OKZ004-170230-
HARPER OK-
845 PM CDT WED JUN 16 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

AT 845 PM...A STRONG OUTFLOW BOUNDARY ASSOCIATED WITH THUNDERSTORMS
THAT EXTENDED FROM DODGE CITY TO GUYMON...WILL MOVE THROUGH HARPER
COUNTY BETWEEN 9 AND 10 PM. WEST TO NORTHWEST WINDS OF 40 TO 50 MPH
WILL BE POSSIBLE AS THE OUTFLOW BOUNDARY MOVES THROUGH YOUR AREA. BY
10 PM...THUNDERSTORMS THAT GENERATED THE OUTFLOW BOUNDARY WILL MOVE
OVER THE AREA...WHILE SLOWLY WEAKENING.

PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Jun 16, 10:51 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1151 PM CDT WED JUN 16 2004

OKZ009-014-170500-
ELLIS OK-ROGER MILLS OK-
1151 PM CDT WED JUN 16 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED JUST EAST OF CANADIAN IN THE TEXAS
PANHANDLE...MOVING EAST SOUTHEAST AT 40 MPH.

PEOPLE IN ELLIS AND ROGER MILLS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES

The radar

The Vance AFB radar (KVNX), 138 km away, was scanning. The volume nearest the first event began at 05:15 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Roger Mills

When
June 16, 11:15 PM CST
Where
Roger Mills County, 10 mi NNE of Durham
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.983, -99.350

Hail, Ellis

When
June 16, 11:40 PM CST
Where
Ellis County, 9 mi S of Arnett
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.767, -99.250

Thunderstorm Wind, Ellis

When
June 17, 12:05 AM CST
Where
Ellis County, 8 mi S of Harmon
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.617, -99.667

Thunderstorm Wind, Dewey

When
June 17, 12:10 AM CST
Where
Dewey County, 8 mi N of Leedey
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.967, -99.850

Thunderstorm Wind, Custer

When
June 17, 12:15 AM CST
Where
Custer County, 6 mi ENE of Moorewood
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
36.000, -99.767

Three inch diameter tree limbs were downed.

Thunderstorm Wind, Roger Mills

When
June 17, 12:25 AM CST
Where
Roger Mills County, Cheyenne
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.050, -99.633

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409255, 5409256, 5409257, 5407683, 5407684, 5407685.